eISSN: 1896-9151
ISSN: 1734-1922
Archives of Medical Science
Current issue Archive Manuscripts accepted About the journal Special issues Editorial board Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
SCImago Journal & Country Rank

 
5/2020
vol. 16
 
Share:
Share:
more
 
 
Thyroid disease
abstract:
Letter to the Editor

Allopurinol-induced hypersensitivity syndrome followed by painless thyroiditis in a patient with asymptomatic hyperuricemia

Xiaolin Chen
1
,
Yili Cai
1
,
Xin Ge
1

1.
Department of Endocrinology, Renmin Hospital of Wuhan University, Wuhan, China
Arch Med Sci 2020; 16 (5): 1254–1256
Online publish date: 2020/08/10
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
Allopurinol, an inhibitor of xanthine oxidase, is a urate-lowering drug, which has been used to prevent recurrent gout and asymptomatic hyperuricemia. It is known that allopurinol causes hypersensitivity syndrome (HS), including drug rash with eosinophilia and systemic symptoms, Stevens-Johnson syndrome, and toxic epidermal necrolysis, which is related to cell-mediated immunity. Allopurinol-induced hypersensitivity syndrome (AIHS) is a life-threatening adverse reaction characterized by fever, skin rashes, eosinophilia, and liver and/or renal dysfunction. Limbic encephalitis, myocarditis, and gastrointestinal disease have also been reported to occur during the course of the disease. To date, there are no available data regarding the association of painless thyroiditis with AIHS. Here, we report the first case of painless thyroiditis associated with AIHS.
A 52-year-old man was admitted to the hospital with a 4-day history of high-grade fever, itch, maculopapular rash, and malaise. He had a history of hyperuricemia, and had started taking oral allopurinol (300 mg daily) 4 weeks previously. There was no personal or family history of thyroid or hepatic diseases, or drug allergies.
Following admission, the patient had fever (temperature 40°C), with a blood pressure of 126/78 mm Hg, a pulse of 102 beats/min, and a respiration rate of 20 breaths/min. Physical examination revealed maculopapular rash involving almost 90% of the body surface. He had a grade 1 diffuse goiter. His chest sounds were normal.
The results of routine blood examinations are listed in Table I. The patient had elevated alanine aminotransferase (ALT), aspartate aminotransferase (AST), and creatinine levels. His leukocyte count was normal, but his eosinophil count was increased to 1.29 (normal (N): 0.02–0.52 × 109/l). Although his serum free triiodothyronine (fT3) and thyroxine (fT4) levels were normal, there was significant suppression of thyroid-stimulating hormone (TSH). Serology for viruses of hepatitis, human cytomegalovirus (HCMV), and Epstein-Barr virus (EBV) was negative. After consultation with a dermatologist, we considered a diagnosis of hypersensitivity syndrome induced by allopurinol. The intake of allopurinol was stopped. The human leukocyte antigen (HLA)-B locus genotyping was performed in the patient.
The patient received dexamethasone 5 mg IV every day for 5 days. Glutathione was used to maintain physiological function of cells. At 15 days after...


View full text...
Quick links
© 2020 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe